Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Does penicillin cause allergic reactions ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 299 Questions
Hello. I took amoxicillan-2500mg last night. I am allergic to penicillin...severly allergic at age 10.. Yet nothin happened. I don't understand.
Posted Wed, 11 Apr 2012 in Medicines and Side Effects
Answered by Dr. Vidya Muralidhar 1 hour later
Hi Brighdin,

Thanks for your query.

Though penicillin group of drugs are very commonly associated with drug allergy, it does not necessarily cause reaction each time you take them.

The time of reaction also depends on the route of administration. What was the route you administered AMOX? Since you have already consumed it and not got an allergic reaction yet, you are fortunate this time. It does not mean you would not have reactions in future.

2500mg of Amoxicillin is not a regular dose, I wonder if you had taken it under the supervision of a doctor. Please let me know why did you take with a known allergy to Penicillins.

If a person is allergic to any class of drugs, he is instructed to avoid medicines classified under the same group. Since AMOXICILLIN is under a penicillin group of antibiotic, it would have been ideal if you would have been more cautious in preventing its use.

Hope this answers your query.I am available for follow ups as well.
Above answer was peer-reviewed by
Follow-up: Does penicillin cause allergic reactions ? 4 hours later
Hey. Thanks for answering me. I know I was very silly. I am quite depressed. I understand I did a very silly thing and it wont happen again. My tonsils are just swollen with bumps today. That is all.I would not need to go to the doctors about this would I? I was lucky.
Kind regards
Answered by Dr. Vidya Muralidhar 17 hours later
Hi Brighdin,

By this time you should be doing fine as it is been a day since the time you took AMOX. Just do not repeat this.

You do not need to see a doctor for now.

Hope I have been of some help to you during this event.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor